Iowa, 2013Hail and Damaging Wind in Iowa, June 24, 2013
June 24, 2013 · NWS OAX · 2 events in 2 counties and zones
Thunderstorms developed into southwest Iowa around sunrise on June 24th north of a stationary front fed by a strong low level jet. These storms developed ahead of a cluster of storms that eventually formed the beginning of a derecho that raced through Iowa and Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed into southwest Iowa around sunrise on June 24th north of a stationary front fed by a strong low level jet. These storms developed ahead of a cluster of storms that eventually formed the beginning of a derecho that raced through Iowa and Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:24 AM CST, 6 minutes earlier.
Area forecast discussion, Jun 24, 5:24 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 AM CDT MON JUN 24 2013
.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.
MORNING STORMS ARE CURRENTLY AFFECTING KOFK/KOMA...AND MAY ALSO
AFFECT KLNK YET BEFORE MOVING AWAY TO THE NORTHEAST. IN
STORMS...MAY SEE VIS DROP TO MVFR BRIEFLY. ONCE THE STORMS HAVE
CLEARED...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE.
SOUTHEAST WINDS WILL INCREASE AND BECOME GUSTY LATE THIS MORNING
THROUGH SUNSET. AFTER SUNSET...GUSTS WILL DROP OFF...BUT SUSTAINED
WINDS SHOULD REMAIN AROUND 12-15KT OVERNIGHT. THERE IS A VERY
SMALL CHANCE THAT STORMS COULD PASS NEAR KOFK SOMETIME IN THE
EVENING HOURS...BUT WITH LOW CONFIDENCE ON COVERAGE AND
TIMING...HAVE OPTED TO KEEP MENTION OUT OF THE TAF FOR NOW.
MAYES
&&
.PREV DISCUSSION... /ISSUED 246 AM CDT MON JUN 24 2013/
DISCUSSION...
SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES BROAD SOUTHWESTERLY FLOW
ACROSS THE CENTRAL US...WITH EMBEDDED SHORTWAVES...INCLUDING ONE IN
SOUTHEAST WY/NORTHEAST CO THAT WAS AIDING DEVELOPMENT OF ONGOING
CONVECTION IN SOUTHWEST NEB. RIBBON OF 12C+ 850MB DEWPOINTS
EXTENDED FROM TX/OK THROUGH KS/NEB AND TOWARD NORTHEAST IA/SOUTHERN
WI/MI. STEEP 700-500MB LAPSE RATES WERE NOTED FROM EASTERN NEB
THROUGH NV AND SOUTHWARD.
MAIN FORECAST CONCERNS INCLUDE EVOLUTION OF OVERNIGHT CONVECTION
INTO TODAY...THEN TEMPERATURES THROUGH THE WORK WEEK...AND NEAR-MISS
CONVECTIVE POTENTIAL THURSDAY. CONFIDENCE IS VERY LOW IN WHAT
ONGOING STORMS WILL DO AS THEY PROGRESS EAST. ENVIRONMENT IS
SUPPORTIVE OF STORMS TO PERSIST ACROSS EASTERN NEB INTO WESTERN
IA...BUT EXTENT IS UNCERTAIN. HAVE CONTINUED SOME POPS INTO THE
MORNING...AND DO EXPECT STORMS TO CLEAR THROUGH BY LATE MORNING.
STORMS MAY DEVELOP LATER THIS AFTERNOON IN NORTH CENTRAL NEB/SOUTH
CENTRAL SD AND MOVE EAST/NORTHEAST. HAVE INCLUDED A SLIGHT CHANCE
LATE THIS AFTERNOONT THROUGH THIS EVENING THAT STORMS MAY CLIP THE
FAR NORTHERN COUNTIES...BUT DO THINK THE BULK OF THE ACTIVITY WILL
REMAIN NORTH OF THE AREA. OVERALL...AS IN THE LAST FEW
DAYS...CONFIDENCE ON CONVECTIVE EVOLUTION OVERALL REMAINS LOW.
FOR TUESDAY THROUGH THURSDAY...PATTERN TAKES A HOT AND DRY
TURN...WITH 850MB TEMPS CLIMBING INTO THE MID 20S C AS UPPER-LEVEL
RIDGE BUILDS IN THE ROCKIES/HIGH PLAINS. MADE FEW CHANGES HERE...AS
GOING FORECAST FOR HIGHS IS CONSISTENT WITH GUIDANCE TRENDS. DID
REMOVE POPS DURING THE DAY ON THURSDAY...AS AREA LOOKS FAIRLY
CAPPED...BUT KEPT POPS IN THE SOUTH IN THE EVENING DESPITE SOME
INCONSISTENCY AMONG MODEL SOLUTIONS. OUR THINKING IS THAT THERE
WILL BE JUST ENOUGH OF A SHORTWAVE IN THE EVENING SLIDING THROUGH
THE NORTHWEST FLOW TO ALLOW AT LEAST A FEW STORMS TO DEVELOP ALONG
THE FRONT...WHICH SHOULD BE IN THE SOUTHERN CWA BY EVENING.
KEPT FRIDAY THROUGH MONDAY DRY...WITH STRONG UPPER-LEVEL RIDGING
OVER THE ROCKIES AND MUCH COOLER 850MB TEMPS THROUGH THE WEEKEND
LEADING TO MORE SEASONABLE READINGS.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:04 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
404 AM CDT MON JUN 24 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
404 AM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY MOVE ACROSS CENTRAL TO NORTHEAST NEBRASKA AND
INTO NORTHWEST IOWA THIS MORNING...MAINLY ALONG AND NORTH OF
INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
THUNDERSTORMS MAY MOVE ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA AGAIN LATE THIS AFTERNOON INTO THIS EVENING. SEVERE STORMS
ARE NOT EXPECTED...THOUGH A FEW STORMS MAY CONTAIN SOME GUSTY
WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT INDEX READINGS ON TUESDAY MAY REACH 100 TO 105 DEGREES AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S UNDER HIGH HUMIDITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MAYES
In the hours before
Special weather statement, Jun 23, 11:53 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 AM CDT MON JUN 24 2013
IAZ056-069-240630-
SHELBY IA-POTTAWATTAMIE IA-
1253 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY AND
NORTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 130 AM CDT...
AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR AVOCA...OR 41 MILES NORTHEAST OF OMAHA...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AVOCA...WALNUT AND ELK HORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4151 9515 4146 9516 4147 9539 4157 9543
4177 9512 4173 9509 4160 9509 4160 9504
4151 9504
TIME...MOT...LOC 0552Z 237DEG 16KT 4153 9529
BOUSTEADSpecial weather statement, Jun 24, 5:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 AM CDT MON JUN 24 2013
NEZ043-050-241130-
BUTLER NE-COLFAX NE-
607 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTLER AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 630 AM CDT...
AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVID CITY...OR 17 MILES SOUTHEAST OF
COLUMBUS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OCTAVIA...LINWOOD...BRUNO...ABIE AND ROGERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4133 9716 4157 9691 4126 9691 4124 9709
TIME...MOT...LOC 1105Z 225DEG 36KT 4131 9706
BOUSTEAD
Special weather statement, Jun 24, 5:28 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
628 AM CDT MON JUN 24 2013
IAZ080-241200-
MONTGOMERY IA-
628 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
700 AM CDT...
AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED OAK...OR 37 MILES NORTH OF TARKIO...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...ELLIOTT...GRANT AND COBURG.
LAT...LON 4090 9527 4095 9537 4116 9529 4116 9496
4115 9494
TIME...MOT...LOC 1124Z 211DEG 22KT 4099 9529
BOUSTEADSpecial weather statement, Jun 24, 5:29 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 AM CDT MON JUN 24 2013
NEZ033-034-044-241200-
DODGE NE-BURT NE-CUMING NE-
629 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...SOUTHWESTERN
BURT AND SOUTHEASTERN CUMING COUNTIES UNTIL 700 AM CDT...
AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCRIBNER...OR 37 MILES EAST OF COLUMBUS...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCRIBNER...HOOPER AND UEHLING.
LAT...LON 4186 9656 4168 9638 4168 9644 4163 9644
4158 9668 4166 9680
TIME...MOT...LOC 1128Z 233DEG 13KT 4164 9668
BOUSTEADThunderstorm Wind, Montgomery
- When
- June 24, 5:30 AM CST
- Where
- Montgomery County, 1.71 mi ESE of Mc Pherson
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.010, -95.300
A home weather station measured a thunderstorm wind gust of 74 mph in the Red Oak area. The winds caused roof damage to farm outbuildings in the area.
Hail, Page
- When
- June 24, 6:18 AM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.740, -95.040
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447980, 448334.